Heavy Rain, Cascade
- When
- August 24, 1:02 AM MST
- Where
- Cascade County, 1.87 mi W of Great Falls
- Reported by
- Trained Spotter
- Coordinates
- 47.520, -111.340
Trained spotter reports rain fell over 15 minutes.
A persistent upper low over Washington favored ample moisture transport into the area. Shear was fairly limited throughout, hence wind gusts were the main concern with these storms, along with potential for heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A persistent upper low over Washington favored ample moisture transport into the area. Shear was fairly limited throughout, hence wind gusts were the main concern with these storms, along with potential for heavy rain. Small hail was expected, but a few reports of severe level hail were relayed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 23, 10:40 PM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Great Falls MT 1140 PM MDT Tue Aug 23 2022 ...Aviation Section Updated... .SYNOPSIS... A weak low pressure system moving east across the Northern Rockies and Montana will bring daily chances for showers and thunderstorms through Friday. Some storms may produce locally heavy rainfall, particularly over the mountains of central and north-central Montana. Temperatures remain near seasonal averages into the weekend with a drier and warmer weather pattern redeveloping next week. && .UPDATE... Several slow moving thundershowers continue across the Hi-Line (particularly over Babb and northwest of Shelby) as well as north and west of Great Falls, producing heavy rainfall, lightning and small hail. At one point, concerns for flooding at and around Glacier National Park required an advisory, but that storm cell has since moved northeastward as well. Increased coverage of PoPs throughout the entire North-central region to highlight the areas mentioned previously. Otherwise, the current forecast is handling the situation well. - Pierce && .AVIATION... 1140 PM MDT Tue Aug 23 2022 (24/06Z TAF period) Scattered showers and thunderstorms continues to move east across North Central Montana through the 6z TAF period. Lightning, heavy localized rainfall, and gusty winds between 15 to 25 knots have been associated with these storms. MVFR conditions may be expected for storms for North Central terminals. Fog has the possibility for developing this morning for KCTB. Mountain obstruction is expected through the TAF period. Otherwise, terminals are expected to have VFR conditions through the TAF period. Scattered showers and thunderstorms are expected to develop along the Rocky Mountain Front and SW MT for Wednesday afternoon into the overnight period moving eastward across North Central and Southwest Montana. && .PREV DISCUSSION... /ISSUED 544 PM MDT Tue Aug 23 2022/ The large scale weather pattern currently features an upper level ridge remaining centered over the 4-corners region of the SW US with an upper level low centered across eastern WA this afternoon which slowly drifts east across the Northern Rockies and MT tonight through Friday. At the surface, high pressure extends from the Canadian Prairies into the northern US plains through the next several days. Low level moisture is most abundant across the plains, thanks to the Canadian airmass now in place, where dewpoints in the 50s and precipitable water values around 1.00" will be maintained through Friday. This deeper moisture does filter into portions of SW MT tonight through Wednesday before retreating back to primarily areas across the plains on Friday. Combination of surface heating/destabilization ahead of and beneath the incoming upper level low and moisture in place will lead to daily thunderstorm activity through Friday, peaking in the afternoon/evening periods. Deepest instability this afternoon looks to be focused from the Rocky Mtn Front south and southeast through Central MT where thunderstorm coverage through early this evening is likely to be greatest. This activity looks to shift east across Central/N-central MT through the evening and overnight period tonight. In addition to lightning, main concern with storms later today/tonight (and again each afternoon through Friday) will be locally heavy rain, primarily over the mountains where some cells may have the tendency to anchor/redevelop. Greatest risk for excessive rainfall is for sensitive areas in steep terrain including recent wildfire burn scars as well as areas that already received heavier rain from isolated thunderstorm activity over the last 24-48 hrs including areas along the Rocky Mtn Front west of Augusta. Wind shear is fairly limited for organized storm updrafts/hail, but can not rule out an isolated stronger storm through early this evening, particularly across Teton/Lewis and Clark counties where some more favorable low level shear may be present. Thunderstorm/lightning risk diminishes tonight, but some hi-res models hint at thunder continuing with some of the activity beyond midnight across north- central MT. The pattern repeats itself Wednesday and Thursday with Wednesday likely to have the greatest coverage of showers and thunderstorms across the entire area while Thursday's storms are focused a bit further north again across primarily central/N-central MT. Hoenisch Friday through next Tuesday... The low pressure trough is forecast to move east across Montana on Friday, taking much of the shower and thunderstorm activity with it. In the resulting westerly flow aloft, another shortwave trough is forecast to move across the Pacific Northwest on Saturday and across Montana on Sunday, bringing a chance for additional showers and thunderstorms, but likely with not nearly as much precipitation. This progressive pattern should keep temperatures at or slightly below normal through the weekend. Forecast models agree with building a high pressure ridge over the western United States Monday into Tuesday, which should help bring drying and warming conditions back to North Central and Southwest Montana. -Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 56 78 56 80 / 60 70 70 50 CTB 54 73 55 74 / 80 70 60 70 HLN 59 82 58 84 / 70 70 70 60 BZN 53 84 53 83 / 30 50 70 50 WYS 42 80 42 77 / 20 40 60 50 DLN 50 83 49 82 / 20 60 60 50 HVR 58 82 58 82 / 30 40 30 30 LWT 54 75 55 77 / 60 70 60 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
824 PM MDT Tue Aug 23 2022
MTZ009-010-240330-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
824 PM MDT Tue Aug 23 2022
...A strong thunderstorm will impact portions of northeastern Glacier
County through 930 PM MDT...
At 824 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of North Browning, or 28 miles west of Cut Bank, moving
east at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Glacier County.
This includes Highway 2 between mile markers 238 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4869 11311 4883 11311 4890 11254 4859 11255
TIME...MOT...LOC 0224Z 274DEG 11KT 4875 11294
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CMCSpecial Weather Statement National Weather Service Great Falls MT 853 PM MDT Tue Aug 23 2022 MTZ009-010-046-240330- Northern Rocky Mountain Front MT-Eastern Glacier MT- Eastern Pondera MT- 853 PM MDT Tue Aug 23 2022 ...A strong thunderstorm will impact portions of northwestern Pondera and southeastern Glacier Counties through 930 PM MDT... At 853 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of South Browning, or 23 miles west of Cut Bank, moving east at 10 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Pondera and southeastern Glacier Counties. This includes the following highways... Highway 2 between mile markers 228 and 233. Highway 89 between mile markers 97 and 106. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4848 11290 4859 11291 4862 11257 4840 11257 TIME...MOT...LOC 0253Z 277DEG 11KT 4853 11282 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH CMC
Special Weather Statement
National Weather Service Great Falls MT
927 PM MDT Tue Aug 23 2022
MTZ009-010-046-240400-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
927 PM MDT Tue Aug 23 2022
...A strong thunderstorm will impact portions of north central
Pondera and southeastern Glacier Counties through 1000 PM MDT...
At 927 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Heart Butte, or 19 miles southwest of Cut Bank,
moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Pondera and southeastern Glacier Counties.
This includes Highway 89 between mile markers 85 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4834 11274 4852 11275 4857 11236 4830 11235
TIME...MOT...LOC 0327Z 268DEG 10KT 4843 11264
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MoldanSpecial Weather Statement
National Weather Service Great Falls MT
1019 PM MDT Tue Aug 23 2022
MTZ009-010-044-046-048-049-240500-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Glacier MT-Eastern Pondera MT-Toole MT-
1019 PM MDT Tue Aug 23 2022
...Strong thunderstorms will impact portions of eastern Pondera, east
central Glacier, southwestern Toole and northeastern Teton Counties
through 1100 PM MDT...
At 1018 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Cut Bank to near Valier.
Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shelby, Conrad, Valier, Brady and Ledger.
This includes the following highways...
Interstate 15 between mile markers 329 and 364.
Highway 2 between mile markers 272 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4852 11186 4813 11173 4798 11189 4824 11246
4840 11235 4860 11245
TIME...MOT...LOC 0418Z 303DEG 23KT 4851 11235 4838 11228 4828 11235
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MoldanThe Great Falls radar (KTFX), 8 km away, was scanning. The volume nearest the first event began at 08:00 UTC.
5 heavy rain, 4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trained spotter reports rain fell over 15 minutes.
Rain reported to have fallen since 4 AM the same day. Ponding of water was reported in spots, along with filled ditches.
Total overnight rainfall. Total time estimated.
Asos kbzn Bozeman Yellowstone Airport.
Public report of ping pong sized hail.
Social media post from the Townsend area showed quarter sized hail.
Public report via social media of quarter sized hail.
Large amounts of quarter sized hail on Hwy 220 4 miles outside of Choteau.
A coop observer reported 1.57 inches of rain fell over 90 minutes during a thunderstorm.
Additional reports of pea sized hail.
Photos submitted to NWS of a tornado on the backside of a single supercell near Ft. Belknap Reservation. Official indicated that the tornado was south of Ft Belknap Agency and near Wild Horse Butte. No known damage was been reported or observed.
A 60 mph gust was reported between 3 and 4 PM.
A 65 mph gust was reported between 4 and 5 PM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyThe tornado archive for Montana, 2022Warnings in Montana, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051409, 1051410, 1051416, 1051411, 1051412, 1051413, 1051414, 1051415, 1051418, 1051417, 1052856, 1051419, 1051420.